Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Goodland, KS

May 5, 2002Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 5, 2002, 5:59 PM CDT for Red Willow County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 5:59 PM CDT (22:59 UTC)
Expired
May 5, 2002, 7:00 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:03 PM CDTHail 1Mc Cook, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 052259
SVRGLD
NEC145-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 700 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF MCCOOK...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCOOK AT 610 PM CDT
  INDIANOLA AT 630 PM CDT
  BARTLEY AT 635 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 4033 10075 4008 10075 4009 10019 4033 10020

FLOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:29 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 5, 3:29 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SUN MAY 5 2002

FORECAST PROBLEMS WILL BE CHANCE/SEVERITY OF THUNDERSTORMS TONIGHT
FOLLOWED BY MAX TEMPS.

SATL SHOWING ONCE AGAIN BLOCKY/AMPLIFIED FLOW OVER PACIFIC TO THE
WEST COAST OF NORTH AMERICA. FAST WEST TO SOUTHWEST FLOW ALOFT OVER
THE AREA WITH A SERIES OF SHORTWAVES MOVING THROUGH IT. DRY
LINE/TROF DEVELOPING NEAR/OVER WESTERN PORTION OF CWFA. AT JET LVL...
MODELS INITILIZED WELL EXCEPT FOR UNDERANALYZING SPEEDS OVER MONTANA.
AT 500 MB...MODELS INITIALIZE OKAY. HWVR...THE AVN WAS THE ONLY MODEL
TO CATCH SUBTLE VORT MAX MOVING IN FROM THE SOUTHERN GREAT BASIN.
AT LOW LEVELS...ETA/AVN INITD THE BEST WITH THE ETA SLIGHTLY BETTER.
MODELS WERE A LITTLE COOL AT 850 THOUGH. WILL GO WITH A BLEND OF THE
ETA/AVN WITH A LITTLE MORE WEIGHT TO THE ETA DUE TO BETTER LOW
LEVEL INITIALIZATION.

FOR TON/MON...AT 00Z MODELS HAVE AREA IN LEFT ENTRANCE REGION...AND
KEEP IT IN THE SAME PLACE THROUGH THE NIGHT. MAIN DYNAMICS LOOK TO
COME IN BETWEEN 00Z AND 06Z. MOISTURE/SFC PROFILE SUPPORT HAVING
HIGHEST POPS TONIGHT IN EASTERN SIX COUNTIES. AT THIS TIME...WL GO
CHANCE AND MENTION OF SEVERE IN EASTERN COUNTIES WITH HIGH
INSTABILITY PARAMETERS/TORNADO WATCH ALREADY IN THAT AREA. WILL HAVE
20 PERCENT OR LESS OVER REST OF CWFA. WL GO NR TO BLO TON WHERE
DRIER AIR IS AND ABOVE WHERE HIGHER MOISTURE IS AT.

ETA/AVN HAVE LFQ NEAR ERN PORTION OF CWFA TOMORROW AFTERNOON WITH
A SHORTWAVE SNEAKING INTO THAT AREA. MOISTURE AND INSTABILITY ALONG
WITH SOME DYNAMICS ENOUGH TO SUPPORT PUTTING IN SLIGHT CHANCE OF
THUNDER IN THE AFTERNOON. WIND FIELD NOT THE MOST CONDUCIVE TO
WARMUP. WILL TEND TO GO NEAR TO BLO GUIDANCE.

FOR MON NIGHT/TUE...MODELS BRING IN A SHORTWAVE DURING THE NIGHT.
HWVR...AIR MASS IS TOO DRY ABOVE THE SURFACE TO SUPPORT PRECIP. LFQ
MOVES TO JUST SOUTH OF AREA BY LATE AFTERNOON WITH SHORTWAVE COMING
IN FROM THE WEST. HWVR...MAIN DYANMICS LOOK TO REMAIN TO THE SOUTH
WITH THE AIR MASS REMAINING TOO DRY TO SUPPORT CONVECTION. MODELS
BRING IN A BOUNDARY AT THE SURFACE AROUND 12Z THEN THEY EITHER STALL
IT OR WASH IT OUT AS THE DAY PROGRESSES. NUMERICAL GUIADANCE IS VERY
WARM DESPITE LACK OF DOWNSLOPE WIND HELP. 850 AND 700 TEMPS REMAIN
RATHER WARM. WILL TEND TO GO TOWARD THE COOLER NGM/AVN NUMERICAL
GUIDANCE.

FOR TUE NIGHT/WED...MODELS BRING A STRONGER BOUNDARY AND
SHORTWAVE IN DURING THE NIGHT WITH A WEAK LFQ MOVING INTO CO DURING
THE AFTERNOON. WL PUT A MENTION A MENTION OF PCPN DURING THE NIGHT...
AND HAVE IT DRY DURING THE DAY WITH MAIN DYNAMICS AND MOISTURE
SOUTH AND EAST OF THE AREA. BIG DISCREPANCY ON 2M MAX TEMPS FOR
WEDNESDAY WITH AVN MUCH COLDER. ETA 2M HAS HAD A TENDENCY TO BE TOO
WARM IN THIS SCENARIO. WILL TEND TO GO A LITTLE ABOVE THE AVN TEMPS.

IN THE EXTENDED...ALL MODELS DOING REASONABLY WELL AT 12Z THIS
MORNING. HOWEVER...ECWMF/UKMET APPEAR TO HAVE TROFINESS/HEIGHT
FIELD THE BEST IN THE WESTERN U.S.. MODEL SOLUTIONS ARE SIMILIAR.
BUT LIKE THE ECMWF/UKMET THE BEST DUE TO THE UNCHANGING/AMLIFIED FLOW
PATTERN OVER THE PACIFIC AND JET PROGS SUPPORTING LOWER HEIGHTS AND
TROFINESS. CHANCES OF PCPN LOOK TO BE ON WED WITH JET DYNAMICS/UPR
SYSTEM MOVING THROUGH FOLLOWED BY SAT/SUN WITH NEXT JET...
SHORTWAVE...AND BOUNDARY NEAR AREA.

THANKS FOR COORDINATION LBF.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, May 5, 2:41 PM CDT, 3 hours 18 minutes before
KSZ003-004-015-016-029-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
141 PM MDT SUN MAY 5 2002

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #226 FOR THE
FOLLOWING COUNTIES IN NORTHWEST KANSAS UNTIL 9 PM CDT:

IN KANSAS...DECATUR...NORTON...GRAHAM...SHERIDAN...AND GOVE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

THEDE
Local storm report, May 5, 4:44 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SUN MAY 05 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    BENKELMAN                 NE   .75 INCH HAIL
05/05/02   DUNDY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 5, 5:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT SUN MAY 05 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    5 E TRENTON               NE   .75 INCH HAIL
05/05/02   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:24 PM CDTSevere Thunderstorm WarningGLDDundy66 min
May 5, 4:55 PM CDTSevere Thunderstorm WarningGLDHitchcock65 min
May 5, 4:59 PM CDTSevere Thunderstorm WarningGLDHitchcock61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.